A doctor/medication safety specialist recently wrote an article about a common abbreviation that could lead to severely adverse consequences in patients. The article, which appears in the web version of the Pharmacy Times, discusses one common abbreviation for acetaminophen, APAP, which is based upon the chemical composition of the drug, that could lead to a deadly overdose when patients take other medications not knowing that they contain the same drug.
For example, in one case following surgery, a 56 year old man was prescribed a hydrocodone/acetaminophen combination drug, but on the label it was abbreviated Hydrocodone/APAP. The instructions said to, “take one tablet by mouth every 4 to 6 hours as needed for pain.” The patient took the medication as instructed, but had insufficient pain relief, so he began taking additional over the counter acetaminophen, and followed those instructions, taking two caplets every 4 to 6 hours as needed.
Following some four days of this combination, the patient returned to the doctor for his post-op appointment, he complained of a lack of appetite, nausea, vomiting, and abdominal pain. The doctor was able to determine that the man was taking over 8 g of acetaminophen per day. The patient told the doctor that the pharmacist did not counsel him on the daily limit of acetaminophen, and that he was unaware that his prescription also contained acetaminophen. The patient was subsequently admitted to the hospital and treated for acute hepatotoxicity, and he luckily made a full recovery.
There are two troubling aspects to this incident. First, the use of the abbreviation APAP, which is meaningful to pharmacists, is completely devoid of meaning to the average person. Therefore, the labeling effectively prevents the patient from being able to avoid ingesting a dangerous level of acetaminophen. Secondly, and probably the larger problem in cases such as this one, is that the pharmacist reportedly did not warn the patient regarding the dangers associated with ingesting too much of the drug.
As previously discussed on this blog, the makers of Tylenol, the largest producer of acetaminophen are preemptively changing their warning labels due to the incredible dangers associated with overdoses. According the Centers for Disease Control and Prevention and the Food and Drug Administration, overdoses from acetaminophen send 55,000 to 80,000 people to the emergency room and kill at least 500 each year in the United States. In many cases, overdoses occur when individuals combine several different medications containing the drug, such as occurred in this case, even though the medications often warn against this type of practice.
Following doctors, pharmacists are the people in the best position to advise patients regarding the risks and relevant warnings regarding medications they have been prescribed, and in many cases counseling patients is required by state law. According to the American Association of Colleges of Pharmacy, at least 48 states require oral counseling or offering to counsel patients. Obviously, the point of this requirement is to avoid potential drug interactions such as this one. When that requirement is not met, and results in an adverse patient outcome, the pharmacist and his or her employer should be held accountable, not only for the benefit of the individual victim, but also to ensure that these mistakes are corrected.
If you or a loved one has been injured or died as a result of a medication or pharmacy dispensing error or omission, contact the experienced Maryland pharmacy error attorneys at Lebowitz & Mzhen Personal Injury Lawyers. Our law firm has many years of experience in strenuously advocating on behalf of individuals who have been harmed by medication errors, whether they were improperly prescribed, dispensed, or administered. Contact us today by calling us at (800) 654-1949 or through our website, in order to schedule your complimentary initial consultation.
More Blog Posts:
Intentional Pharmacy Error Causes Woman to Unknowingly Take Abortion Medication, Pharmacy Error Injury Lawyer Blog, published October 2, 2013
Prescription Errors and Computerized Physician Entry Order Systems, Pharmacy Error Injury Lawyer Blog, published September 27, 2013